Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 72, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 17, 2008, 3:12 PM CDT for Marinette County, Oconto County, Wisconsin. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2008, 3:12 PM CDT (20:12 UTC)
- Expired
- Jul 17, 2008, 4:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
Counties Marinette County, WI, Oconto County, WI
The radar
The Green Bay radar (KGRB), 76 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:12 PM CDT | HAIL 0.88 | Lena, WI | IN ADDITION TO THE HAIL...WINDS ESTIMATED AT LEAST 50 MPH ALONG WITH VERY HEAVY RAIN. |
| Jul 17, 3:30 PM CDT | HAIL 0.88 | 4 Ssw Harmony, WI | |
| Jul 17, 3:40 PM CDT | HAIL 1 | 5 Ene Lena, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:14 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 983 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRB 172012
SVRGRB
WIC075-083-172100-
/O.NEW.KGRB.SV.W.0072.080717T2012Z-080717T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
312 PM CDT THU JUL 17 2008
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MARINETTE COUNTY IN NORTHEAST WISCONSIN...
OCONTO COUNTY IN NORTHEAST WISCONSIN...
* UNTIL 400 PM CDT
* AT 309 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED 10 MILES SOUTH OF POUND...OR 24 MILES SOUTHWEST OF
MARINETTE...AND MOVING NORTHEAST AT 23 MPH.
* LOCATIONS IMPACTED INCLUDE...
PORTERFIELD...PESHTIGO...MCALLISTER AND LOOMIS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4505 8761 4502 8761 4488 8795 4498 8821
4538 8765 4536 8763 4526 8770 4518 8771
4512 8764 4511 8758 4508 8755
TIME...MOT...LOC 2012Z 235DEG 20KT 4496 8803
$$
ECKBERG3 follow-up statements
000
WWUS53 KGRB 172027
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
327 PM CDT THU JUL 17 2008
WIC075-083-172100-
/O.CON.KGRB.SV.W.0072.000000T0000Z-080717T2100Z/
MARINETTE-OCONTO-
325 PM CDT THU JUL 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR OCONTO AND SOUTHEASTERN MARINETTE COUNTIES...
AT 323 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF LENA...OR 17 MILES
SOUTHWEST OF MARINETTE...AND MOVING NORTHEAST AT 23 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HARMONY BY 345 PM...
PESHTIGO BY 350 PM...
MARINETTE BY 400 PM...
AT 312 PM...NICKLE SIZE HAIL WAS REPORTED AT LENA WITH WINDS
ESTIMATED TO NEAR 60 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4505 8761 4502 8761 4488 8795 4498 8821
4538 8765 4536 8763 4526 8770 4518 8771
4512 8764 4511 8758 4508 8755
TIME...MOT...LOC 2025Z 236DEG 20KT 4499 8792
$$
ECKBERG000
WWUS53 KGRB 172044
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
344 PM CDT THU JUL 17 2008
WIC083-172053-
/O.CAN.KGRB.SV.W.0072.000000T0000Z-080717T2100Z/
OCONTO-
343 PM CDT THU JUL 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR OCONTO COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD MOVED INTO
MARINETTE COUNTY. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
AREA THROUGH 5 PM. SOME OF THE STRONGER STORMS WILL PRODUCE
LOCALLY HEAVY RAIN AND GUSTY WINDS.
LAT...LON 4505 8761 4502 8761 4500 8768 4501 8794
4537 8766 4537 8764 4526 8770 4518 8771
4512 8764 4511 8758 4508 8755
TIME...MOT...LOC 2043Z 236DEG 20KT 4505 8780
$$
WIC075-172100-
/O.CON.KGRB.SV.W.0072.000000T0000Z-080717T2100Z/
MARINETTE-
343 PM CDT THU JUL 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN MARINETTE COUNTY...
AT 341 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PESHTIGO...OR
11 MILES WEST OF MARINETTE...AND MOVING NORTHEAST AT 23 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARINETTE BY 355 PM...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4505 8761 4502 8761 4500 8768 4501 8794
4537 8766 4537 8764 4526 8770 4518 8771
4512 8764 4511 8758 4508 8755
TIME...MOT...LOC 2043Z 236DEG 20KT 4505 8780
$$
ECKBERG000
WWUS53 KGRB 172058
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
358 PM CDT THU JUL 17 2008
WIC075-172107-
/O.EXP.KGRB.SV.W.0072.000000T0000Z-080717T2100Z/
MARINETTE-
357 PM CDT THU JUL 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARINETTE COUNTY
WILL EXPIRE AT 400 PM CDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OFFSHORE
ONTO THE BAY OF GREEN BAY. SCATTERED THUNDERSTORMS WILL MOVE ACROSS
THE AREA THROUGH 5 PM. GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.
LAT...LON 4505 8761 4502 8761 4500 8768 4501 8794
4537 8766 4537 8764 4526 8770 4518 8771
4512 8764 4511 8758 4508 8755
TIME...MOT...LOC 2057Z 236DEG 20KT 4509 8771
$$
ECKBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:29 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 17, 1:29 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 129 PM CDT THU JUL 17 2008 .SHORT TERM...LIMITED TIME FOR DISCUSSION THIS AFTN DUE TO ACTIVE WEATHER. FLASH FLOOD WATCH AND SEVERE TSTM WATCH POSTED. GUID TEMPS OK...BUT INCREASES POPS TNT DUE TO ONGOING ACTIVITY TO THE WEST. COULD HAVE A BREAK IN THE ACTIVITY LATE AFTERNOON INTO THIS EVENING BUT MORE STORMS DEVELOPING OVER NW IA BEHIND THIS FRONT. ALSO MORE DEVELOPMENT LATER TONIGHT AS THE CDFNT DROPS SOUTH. FFA IN EFFECT UNTIL 12Z FRIDAY. .LONG TERM...FRIDAY NIGHT THROUGH THURSDAY FRONTAL BOUNDARY SINKS SLOWLY SOUTHWARD FRIDAY NIGHT. CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN THIRD FOR FRIDAY EVENING. FRONT BEGINS TO PUSH NORTHWARD ON SATURDAY... BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA SATURDAY INTO SATURDAY NIGHT. SIGNIFICANT UPPER TROUGH MOVES ACROSS THE AREA SUNDAY. HAVE RAISED CHANCES FOR RAIN SUNDAY WITH THIS FEATURE. MAJOR CHANGE IN THE PATTERN EXPECTED MONDAY NIGHT INTO WEDNESDAY. RIDGING BUILDING INTO THE UPPER GREAT LAKES...THEREFORE REMOVED MENTION OF PRECIPITATION. RETURN FLOW SETS UP WEDNESDAY NIGHT WITH NEXT COLD FRONT MOVING INTO THE AREA THURSDAY. WILL INCLUDE A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. && .AVIATION...WIDESPREAD MVFR/IFR CIGS AND VSBYS THIS AFTERNOON AND TONIGHT DUE TO TSRA. && .GRB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR WIZ030-031-035>040- 045-048>050. && TDH/ECKBERG
Hazardous weather outlook, Jul 17, 4:46 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 446 AM CDT THU JUL 17 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181000- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 446 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON INTO TONIGHT...WITH TORRENTIAL RAINFALL...DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. THERE IS SOME POTENTIAL FOR FLOODING... ESPECIALLY SOUTHWEST OF A LINE FROM WAUSAU TO SHAWANO TO GREEN BAY...WHERE THE GROUND IS SATURATED FROM RECENT RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ACROSS THE AREA THROUGH THE UPCOMING WEEKEND...AND INTO EARLY NEXT WEEK. WHILE IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BECOME SEVERE...HEAVY RAIN AND FLOODING ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LMZ521-522-541>543-181000- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 446 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THROUGH TONIGHT. THERE IS CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. TORRENTIAL RAINFALL AND GUSTY WINDS MAY ACCOMPANY THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH MONDAY. AREAS OF MARINE FOG WILL STILL BE POSSIBLE DURING THIS PERIOD... AS A HUMID AIR MASS FLOWS ACROSS THE RELATIVELY COOL WATERS OF LAKE MICHIGAN. TSK/AK
In the hours before
Special weather statement, Jul 17, 1:47 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 147 PM CDT THU JUL 17 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171945- BROWN-CALUMET-DOOR-FLORENCE-FOREST-KEWAUNEE-LANGLADE-LINCOLN- MANITOWOC-MARATHON-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO COUNTY-ONEIDA-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-VILAS-WAUPACA-WAUSHARA-WINNEBAGO-WOOD- 147 PM CDT THU JUL 17 2008 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... AT 145 PM...DOPPLER RADAR INDICATED THUNDERSTORMS RAPIDLY DEVELOPING ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN. SOME OF THE STORMS WILL PRODUCE WINDS GREATER THAN 40 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS AND HAIL. SEEK SHELTER IN A STURDY STRUCTURE IF A THUNDERSTORM APPROACHES YOUR LOCATION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM THURSDAY EVENING FOR MUCH OF NORTHERN AND CENTRAL WISCONSIN. JKL
Special weather statement, Jul 17, 2:46 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 246 PM CDT THU JUL 17 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-172045- BROWN-CALUMET-DOOR-FLORENCE-FOREST-KEWAUNEE-LANGLADE-LINCOLN- MANITOWOC-MARATHON-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO COUNTY-ONEIDA-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-VILAS-WAUPACA-WAUSHARA-WINNEBAGO-WOOD- 246 PM CDT THU JUL 17 2008 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... AT 245 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW THUNDERSTORMS ACROSS NORTHERN AND CENTRAL WISCONSIN. THE STORMS COULD CONTAIN WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS AND HAIL. IF A THUNDERSTORM APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM FOR MUCH OF CENTRAL AND NORTHERN WISCONSIN. JKL
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:46 AM CDT | Flash Flood Watch | GRB | Brown, Calumet, Kewaunee, Manitowoc, Marathon, Outagamie and 6 more | 6 hr |
| Jul 17, 1:50 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 25 min |
| Jul 17, 2:08 PM CDT | Severe Thunderstorm Warning | GRB | Forest | 52 min |
| Jul 17, 3:29 PM CDT | Severe Thunderstorm Warning | GRB | Door | 46 min |
| Jul 17, 3:35 PM CDT | Special Marine Warning | GRB | 85 min | |
| Jul 17, 4:58 PM CDT | Special Marine Warning | GRB | 62 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.